Alert archive / Oregon / Wind Advisories in 2009
Wind Advisory 3, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at Jan 4, 2009, 7:56 AM PST for Union County, Oregon. It took effect at Jan 4, 2009, 10:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2009, 7:56 AM PST (15:56 UTC)
- In effect from
- Jan 4, 2009, 10:00 AM PST
- Expired
- Jan 4, 2009, 10:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Pendleton, OR
County Union County, OR
The radar
The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 3.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KPDT 041556 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 756 AM PST SUN JAN 4 2009 ORZ049-050000- /O.NEW.KPDT.WI.Y.0003.090104T1800Z-090105T0600Z/ GRANDE RONDE VALLEY- INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION 756 AM PST SUN JAN 4 2009 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. SOUTHERLY WINDS WILL INCREASE TODAY ACROSS THE GRANDE RONDE VALLEY WITH THE STRONGEST WINDS EXPECTED AT THE FAR SOUTHERN END. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR MOST AREAS WITH WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH EXPECTED NEAR LADD AND PYLES CANYONS AND AREAS IN BETWEEN. WINDS WILL CONTINUE INTO THE OVERNIGHT HOURS. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.WEATHER.GOV/PENDLETON. $$
2 follow-up statements
000 WWUS76 KPDT 042157 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 157 PM PST SUN JAN 4 2009 ORZ049-050600- /O.CON.KPDT.WI.Y.0003.000000T0000Z-090105T0600Z/ GRANDE RONDE VALLEY- INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION 157 PM PST SUN JAN 4 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. SOUTHERLY WINDS CONTINUE TO INCREASE THIS AFTERNOON ACROSS THE GRANDE RONDE VALLEY WITH THE STRONGEST WINDS EXPECTED AT THE FAR SOUTHERN END. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR MOST AREAS WITH WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH EXPECTED NEAR LADD AND PYLES CANYONS AND AREAS IN BETWEEN. STRONG WINDS WILL CONTINUE INTO THE OVERNIGHT HOURS. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.WEATHER.GOV/PENDLETON. $$
000 WWUS76 KPDT 050600 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 1000 PM PST SUN JAN 4 2009 ORZ049-050700- /O.EXP.KPDT.WI.Y.0003.000000T0000Z-090105T0600Z/ GRANDE RONDE VALLEY- INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION 1000 PM PST SUN JAN 4 2009 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING. A BLIZZARD WARNING REMAINS IN EFFECT FOR THE GRANDE RONDE VALLEY UNTIL 4 PM PST MONDAY AFTERNOON. STRONG SOUTHERLY WINDS WILL CONTINUE TONIGHT AND THROUGH MONDAY AFTERNOON IN THE LADD AND PYLES CANYON AREAS AND IN THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY. SNOW WILL BEGIN ACROSS THE GRANDE RONDE VALLEY LATE THIS EVENING AND CONTINUE OVERNIGHT AND THROUGH MONDAY AFTERNOON. SNOW...HEAVY AT TIMES...AND STRONG WINDS WILL PRODUCE BLIZZARD CONDITIONS IN THE GRANDE RONDE VALLEY TONIGHT AND MONDAY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 4, 3:12 AM PST, 4 hours 44 minutes earlier.
Area forecast discussion, Jan 4, 3:12 AM PST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
312 AM PST SUN JAN 4 2009
.SHORT TERM...TODAY. APPROACHING STORM WILL BRING INCREASING CLOUDS
TO THE REGION TODAY AS SATELLITE SHOWING GOOD WARM ADVECTION PATTERN
OFF THE PACIFIC NORTHWEST COAST. PRECIPITATION SHOULD START OVER THE
CASCADES BY LATE AFTERNOON THEN OVERSPREAD THE REST OF THE FORECAST
AREA IN THE EVENING. OTHER AREA OF CONCERN FOR THIS MORNING IS THE
PATCHY FREEZING FOG AND STRATUS IN PORTIONS OF THE COLUMBIA
BASIN..YAKIMA VALLEY AND GORGE. THIS SHOULD DIMINISH DURING THE
AFTERNOON. MOST AREAS WILL SEE LIGHT WINDS TODAY LESS THAN 10 MPH
EXCEPT INCREASING SOUTH WINDS IN THE GRANDE RONDE. 94
TONIGHT THROUGH MONDAY NIGHT...DECISIONS REGARDING THE WATCH NOT AS
CLEAR CUT AS PREVIOUS STORMS HAVE BEEN. SNOW LEVELS/VERTICAL
TEMPERATURE PROFILES AND WINDS ARE PRESENTING SIGNIFICANT CHALLENGES
WHEREAS POPS AND QPF NOT SO MUCH. HIGH CONFIDENCE THAT THE STORM
WILL COME ACROSS THE CASCADES RATHER QUICKLY WITH EVERYWHERE HAVING
HIGH LIKELIHOOD OF RECEIVING PRECIPITATION OF SOME FORM. SIGNIFICANT
LOW LEVEL LAYER ABOVE FREEZING IS BROUGHT IN BY 45 TO 55 KT
SOUTHWESTERLY LOW LEVEL JET. ADD IN RATHER TIGHT SOUTHERLY SURFACE
PRESSURE GRADIENTS, AND WOULD NORMALLY THINK MANY AREAS WILL SEE
GOOD MIXING AND SIGNIFICANT WARMING TONIGHT. METMOS DEFINITELY SHOWS
THIS ALONG WITH IT BEING HINTED AT BY THE RAW GFS AND NAM MODEL 2M
TEMPERATURE FIELDS. ASSUMING THIS IS TRUE, IT WOULD SIGNAL A
SIGNIFICANT DEPARTURE FROM THOUGHTS OVER THE LAST COUPLE OF DAYS AND
THOSE WHICH PROMPTED THE WATCHES ACROSS CENTRAL AND NORTH CENTRAL
OREGON. THIS SCENARIO WOULD LIKELY LEAVE MOST OF THOSE AREAS WITH A
BRIEF PERIODS OF SNOW BEFORE CHANGING OVER TO ALL RAIN BY MIDNIGHT.
THIS LOOKS TO ALSO HOLD TRUE FOR MUCH OF THE REST OF EASTERN OREGON
AS WELL WITH THE WARMUP OCCURRING A LITTLE LATER OVERNIGHT. THE
STRONG LOW LEVEL WINDS ALSO GREATLY COMPLICATE MATTERS AS MANY OF
THESE AREAS ARE ALSO THEN AT RISK FOR WIND DAMAGE IF THE STABLE FLOW
THEN GETS DIRECTED DOWNWARD TOWARD THE SURFACE.
SURFACE GRADIENTS FROM THE GORGE/LOWER OREGON BASIN AND NORTH WEAKEN
CONSIDERABLY SO FEEL MIXING IS LESS LIKELY TO OCCUR UNTIL LATER IN
THE MORNING. THIS BRINGS IN TO QUESTION PRECIPITATION TYPES,
ESPECIALLY ACROSS THE YAKIMA/KITTITAS VALLEYS AND THE LOWER BASIN OF
WASHINGTON. BOTTOM LINE IS, THIS EVENT NEEDS MORE INVESTIGATION AND
HAVE DECIDED TO HOLD ONTO THE WATCHES AND POSSIBLY MAKE SOME
DECISIONS LATER IN THE SHIFT WHILE LEAVING OTHER DECISIONS FOR THE
FOLLOWING SHIFT HOPING THAT A CLEAR PATTERN APPEARS.
IN GENERAL...THERE WILL BE A SOLID PERIOD OF PRECIPITATION TONIGHT
WITH CASCADE SHADOWING STARTING TO KICK IN EARLY MONDAY MORNING THEN
STRENGTHENING MONDAY AFTERNOON AND MONDAY EVENING. ANOTHER SURGE OF
MOISTURE BEGINS AN APPROACH OVERNIGHT MONDAY NIGHT. SNOW LEVELS WILL
RISE TONIGHT THROUGH MONDAY TO REACH A PEAK OF AROUND 4500-5000
FEET. THIS WILL EASILY ALLOW MOST AREAS TO GET ABOVE FREEZING AGAIN
FOR AT LEAST A FEW HOURS. AS SUCH, ANY FREEZING/FROZEN PRECIPITATION
THAT DOES FALL ACROSS THE LOWER ELEVATIONS WILL LIKELY MELT RAPIDLY
AS MONDAY PROGRESSES. WITH SOME AREAS DROPPING BACK BELOW THE
FREEZING MARK MONDAY NIGHT, ICY ROADWAYS ARE AGAIN A POSSIBILITY.
IN ADDITION TO THE WIND CONCERNS ACROSS OTHER PORTIONS OF OREGON, A
BREEZY DAY, AT THE VERY LEAST, IS SHAPING UP FOR THE GRANDE RONDE
VALLEY. WILL DECIDE LATER WHETHER TO UPGRADE THE WATCH AND INCLUDE
WINDS THERE, OR CANCEL THE WATCH AND ISSUE AS A STAND ALONE WIND
ADVISORY. /JBONK
.LONG TERM...TUESDAY THROUGH SATURDAY...ANOTHER STRONG SYSTEM MOVES
THROUGH TUESDAY AND WEDNESDAY. WITH A WARM AIRMASS THE SNOW LEVELS
WILL BE HIGHER AND THIS WILL BE MOSTLY A RAIN EVENT. MODELS ARE
SHOWING HEAVY PRECIPITATION OVER THE WASHINGTON CASCADES AND WILL
NEED TO WATCH THIS AREA FOR HYDRO CONCERNS. A COLD FRONT AND UPPER
LEVEL TROUGH WILL BRING ADDITIONAL RAIN AND SNOW WEDNESDAY NIGHT AND
THURSDAY WITH LOWER SNOW LEVELS. THE UPPER RIDGE WILL START TO BUILD
IN ON FRIDAY AND CONTINUE OVER THE REGION THROUGH THE WEEKEND. THIS
WILL PROVIDE A BREAK IN THE ACTIVE WEATHER PATTERN. 94
&&
.AVIATION...12Z TAFS. FOG AND LOW CLOUDS OVER PORTIONS OF THE
COLUMBIA BASIN..YAKIMA VALLEY AND GORGE THIS MORNING WILL BRING IFR
AND LIFR CONDITIONS TO ALW PSC YKM DLS. THIS WILL IMPROVE DURING THE
AFTERNOON. OTHERWISE APPROACHING WARM FRONT WILL BRING INCREASING
MID AND HIGH LEVEL CLOUDS TODAY. SURFACE WINDS 10KT OR LESS. FOR
TONIGHT EXPECT LOWERING CEILINGS AND DEVELOPING RAIN AND SNOW WITH
WARM FRONT. CONDITIONS WILL BECOME IFR AND LIFR. 94
.PRELIMINARY POINT TEMPS/POPS...
PDT 32 28 44 35 / 10 100 70 50
ALW 24 27 42 34 / 10 100 100 50
PSC 26 28 42 35 / 10 90 30 20
YKM 23 23 37 29 / 10 80 40 20
HRI 31 27 44 34 / 10 100 30 20
ELN 21 22 36 27 / 20 90 40 20
RDM 37 25 46 31 / 10 70 50 20
LGD 26 26 37 32 / 10 100 100 60
GCD 31 27 40 33 / 10 100 90 70
DLS 31 29 43 36 / 10 100 50 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR ORZ049-050-502.
WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
ORZ042-043.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
ORZ503-506.
WA...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
FOR WAZ501-502.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR WAZ030.
WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
WAZ026-027.
&&
TI:YRY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/87/94/94Hazardous weather outlook, Jan 4, 7:50 AM PST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
750 AM PST SUN JAN 4 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-051415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
750 AM PST SUN JAN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
CENTRAL OREGON, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
STRONG WIND
GRANDE RONDE VALLEY
SUNDAY NIGHT A WINTER STORM WILL BRING SNOW AND AREAS OF FREEZING
RAIN TO EASTERN WASHINGTON AND OREGON. AS A WARM FRONT MOVES NORTH
OVER THE AREA WIDESPREAD SNOW WILL DEVELOP TONIGHT....THEN CHANGE TO
RAIN LATE TONIGHT IN OREGON. AREAS OF FREEZING RAIN ARE LIKELY
IN THE COLUMBIA RIVER GORGE AND THE YAKIMA VALLEY. FREEZING RAIN IS
POSSIBLE IN OTHER PARTS OF THE LOWER COLUMBIA BASIN. A WINTER STORM
WARNING WILL BE ISSUED SHORTLY FOR THE EAST SLOPES OF THE EAST
SLOPES OF THE CENTRAL AND SOUTHERN WASHINGTON CASCADES...THE YAKIMA
AND KITTITAS VALLEYS...AND THE NORTHERN BLUE MOUNTAINS. A WINTER
WEATHER ADVISORY WILL BE ISSUED FOR THE OCHOCO-JOHN DAY
HIGHLANDS...JOHN DAY BASIN...SOUTHERN BLUE MOUNTAINS...AND CENTRAL
AND NORTH CENTRAL OREGON...AND WALLOWA COUNTY. A BLIZZARD WARNING
WILL BE ISSUED FOR THE GRANDE RONDE VALLEY...PRECEDED BY WIND
ADVISORY. FOR ADDITIONAL INFORMATION SEE PRODUCT PDXWSWPDT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW MONDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
RAIN AND SNOW WILL CONTINUE MONDAY...BUT THERE WILL BE SIGNIFICANT
SNOW LEVEL INCREASES MONDAY MORNING...ALLOWING ANY FROZEN
PRECIPITATION TO CHANGE OVER TO ALL RAIN.
SNOW LEVELS WILL RISE LATER MONDAY WITH A MORE SUBSTANTIAL RISE
EXPECTED AS ADDITIONAL WEATHER DISTURBANCES CROSS THE REGION ON
TUESDAY AND WEDNESDAY. STREAM AND RIVER RISES ARE ANTICIPATED DURING
THIS TIME WITH THE RATE OF RISE AND FINAL STAGES STRONGLY DEPENDENT
ON THE SPECIFIC PRECIPITATION AMOUNTS AND RESULTING SNOW LEVELS.
PRELIMINARY FORECAST INFORMATION INDICATES THAT MOST MAINSTEM RIVERS
WILL REACH THEIR CREST BETWEEN WEDNESDAY NIGHT AND FRIDAY MORNING
WITH TRIBUTARIES LIKELY CRESTING SLIGHTLY EARLIER. PLEASE CONTINUE
TO MONITOR THE LATEST RIVER FORECASTS AND STATEMENTS OVER THE NEXT
SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 9:27 AM PST | Blizzard Warning | PDT | Union | 29 hr |
| Jan 4, 9:27 AM PST | Winter Storm Warning | PDT | Gilliam, Sherman, Umatilla, Union, Wallowa, Wasco | 53 hr |
| Jan 4, 9:27 AM PST | Winter Weather Advisory | PDT | Crook, Deschutes, Gilliam, Grant, Jefferson, Morrow and 5 more | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.